Oregon, 2009

Heavy Snow in Oregon, February 24 to 26, 2009

February 24 to 26, 2009 · NWS PQR · 2 events in 2 counties and zones

A powerful winter storm brought heavy snow to the Cascades of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A powerful winter storm brought heavy snow to the Cascades of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 24, 2:50 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 24, 2:50 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
250 PM PST TUE FEB 24 2009

.SYNOPSIS...A FRONTAL BOUNDARY WILL LIE OVER THE FORECAST AREA
THROUGH TONIGHT. ANOTHER IMPULSE WILL APPROACH SOUTHWEST OREGON LATE
NIGHT...WHICH WILL REINFORCE THE FRONTAL ZONE. AN UPPER LEVEL LOW
OVER SW BRITISH COLUMBIA EARLY WED MORNING IS EXPECTED TO SAG TO THE
SOUTHWEST WED...THEN DROP SOUTH ALONG THE WASHINGTON COAST WED NIGHT
AND THEN MOVE INLAND OVER NORTHWEST OREGON THU. THIS SYSTEM HAS A
CORE OF VERY COLD AIR AND WILL DROP SNOW LEVELS TO LOW LEVELS
THURSDAY NIGHT. THIS SYSTEM MOVES OFF TO THE EAST FRIDAY. A BRIEF
DRYING TREND IS EXPECTED FRIDAY NIGHT AND SATURDAY. A RETURN TO
WETTER CONDITIONS WILL OCCUR SUNDAY THROUGH EARLY NEXT WEEK.
&&

.SHORT TERM...WATER VAPOR IMAGERY EARLY THIS AFTERNOON SHOWS THE
UPPER LOW THAT WENT THROUGH THE FORECAST AREA LAST NIGHT INTO
NORTHERN IDAHO. TWO OTHER IMPULSES OF NOTE. THE FIRST IS THE WAVE
NEAR 38N AND 135W. THE OTHER IS THE DARKENING AREA AT 50N AND 130W.
BAROCLINIC ZONE CONTINUES TO BE DRAPED ACROSS THE CENTRAL PART OF THE
FORECAST AREA. A CHECK OF THE AVALANCHE SENSORS INDICATES PRECIP
RATES AROUND A TENTH OF AN INCH PER HOUR. IT LOOKS LIKE AROUND 4 TO
8 INCHES OF NEW SNOW AT THE RESORTS SINCE 12Z. WITH THE BOUNDARY
REMAINING NEARLY STATIONARY TONIGHT AND WED AND THE SOUTHERN IMPULSE
EXPECTED TO INTERACT WITH THE BOUNDARY WED WENT AHEAD AND EXTENDED
THE WINTER WEATHER ADVISORY THROUGH 00Z THU. MODELS GIVE GENEROUS QPF
AMOUNTS ACROSS THE CENTRAL AND SOUTH PARTS OF THE DISTRICT WED SO
WILL NEED TO WATCH FOR THE POSSIBILITY OF EXCEEDING SNOW ADVISORY
CRITERIA IN THE OREGON CASCADES.

NORTHERN-MOST FEATURE...THE DEVELOPING TROUGH OVER SRN BRITISH
COLUMBIA...TAKES UP RESIDENCE OFF THE S WASHINGTON COAST BY WED
NIGHT. THIS WILL INTERACT WITH THE AFOREMENTIONED BAROCLINIC ZONE.
SYSTEM ALSO HAS A GOOD CHUNK OF COLD AIR WITH IT. GFS AND ECMWF SHOW
NEAR 520 DM 1000-500 MB THICKNESS VALUES JUST OFF THE S WA AND N
OREGON COAST 12Z THU. GFS SUGGESTS A NEW SURFACE LOW WILL FORM ON THE
OLD BAROCLINIC ZONE. THE NAM DOES NOT HAVE THIS...BUT INSTEAD HAS A
SURFACE LOW OFF THE N OREGON COAST. DEPENDING ON WHERE THE LOW SETS
UP...THERE COULD BE A LITTLE EAST FLOW THROUGH THE GORGE TO LOWER
SNOW LEVELS EVEN FURTHER THAN FORECAST. BUFKIT SOUNDINGS FROM THE NAM
AND GFS SHOW A SNOW PROFILE FOR KAST AND KPDX THU MORNING. WOULD
NOT BE SURPRISED TO SEE SOME SNOW...EVEN ALONG THE COAST...THU
MORNING. AS THE NEW FRONTAL BAND INTERACTS WITH THE OLDER ONE AND
WITH GOOD JET DYNAMICS...PRECIP RATES COULD BE SUFFICIENT TO DRIVE
THE SNOW LEVELS DOWN TO NEAR SEA LEVEL. DEFINITELY SOMETHING TO WATCH
AND FINE-TUNE DURING THE NEXT 24 TO 36 HOURS. THE UPPER LOW MOVES
EAST OVER THE COLUMBIA RIVER THU. WILL LIKELY NEED HIGHLIGHTS FOR THE
COAST RANGE...WILLAPA HILLS AND CASCADE FOOTHILLS FOR THIS SYSTEM.

A TRANSITORY RIDGE SETTLES OVER THE PAC NW THU NIGHT AND FRI...WHICH
WILL BRING AN END TO THE PRECIP. CUT BACK ON POPS FOR FRI AND FRI
NIGHT WITH THE RIDGE OVER THE AREA AND THE RETURN OF OFFSHORE LOW-
LEVEL FLOW. WEISHAAR

.LONG TERM...NOT MUCH CHANGE. SAT MORNING MAY BE DRY AS RIDGING
SLOWLY ERODES WITH INCOMING SYSTEM. THOUGH RETURN TO ABOVE CLIMO
POPS FOR REST OF PERIOD. WOLFE

&&

.AVIATION...A SURFACE LOW OVER SOUTH VANCOUVER ISLAND WILL DRIFT
SOUTH WED THEN MOVE INTO SOUTHWEST WASHINGTON THU. AN UPPER LOW WILL
DROP SOUTH OUT OF CANADA NEAR 128 W TONIGHT AND WED...HELPING TO
STRENGTHEN A STATIONARY FRONTAL ZONE OVER WESTERN OREGON ON WED.
THIS WILL KEEP UNSETTLED WEATHER OVER THE AREA THROUGH WED NIGHT
WITH WIDESPREAD PRECIPITATION. CONDITIONS WILL MOSTLY BE A MIXTURE
OF VFR AND MVFR.

.KPDX AND APPROACHES...MAINLY VFR WITH LOCAL MVFR IN SHOWERS
THROUGH EARLY EVENING...THEN MVFR CEILINGS LIKELY TO DOMINATE
OVERNIGHT AND WED WITH RAIN AT TIMES.

&&

.MARINE...A 1005 MB LOW OVER SOUTH VANCOUVER ISLAND WILL DRIFT SOUTH
ALONG THE WASHINGTON COAST WED WITH SOME STRENGTHENING POSSIBLE AS
AN UPPER LOW DROPS SOUTH ALONG 128 W. SMALL CRAFT ADVISORIES FOR
WIND AND HAZARDOUS SEAS WILL EXPIRE THIS EVENING. WINDS ON WED ARE
EXPECTED TO INCREASE BACK TO SMALL CRAFT ADVISORY NORTH OF CASCADE
HEAD. ROUGH COLUMBIA RIVER BAR CONDITIONS WILL CONTINUE THROUGH
TONIGHT AS SEAS SLOWLY DECREASE.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WIND AND SEAS CAPE SHOALWATER TO
          FLORENCE INTO THIS EVENING.
        SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO CASCADE
          HEAD WED
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR TONIGHT
        WINTER WEATHER ADVISORY FOR SNOW SOUTH WASHINGTON CASCADES
          AND NORTH/CENTRAL OREGON CASCADES THROUGH WED.
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 24, 5:44 AM PST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
544 AM PST TUE FEB 24 2009

ORZ011-013-WAZ019-251430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
544 AM PST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT TODAY AND TONIGHT.
SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SNOW ACCUMULATION IS EXPECTED WEDNESDAY INTO FRIDAY
THAT WILL LIKELY REQUIRE A WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-251430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
544 AM PST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT THIS MORNING. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-251430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
544 AM PST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS AND
CASCADE FOOTHILLS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...
AND THE UPPER HOOD RIVER VALLEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW THAT MAY REQUIRE A WINTER WEATHER ADVISORY IS
LIKELY THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>009-WAZ021>023-039-251430-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
544 AM PST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWLANDS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Cascades in Lane County

When
February 24, 4:00 PM PST to February 26, 3:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Mesonet

Snowfall estimates were reported to be 16 to 24 inches over the area, based on reports the McKenzie and Salt Creek falls SNOTEL sites. Most of the snowfall fell in the 24 hours before the event ending.

Heavy Snow, North Oregon Cascades

When
February 25, 4:00 AM PST to February 26, 10:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Mesonet

Snowfall estimates were reported to be 14 to 24 inches over the area, based on reports from SNOTEL stations over the entire region.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153688, 153687.